En español

Menu

Publications

Quick Links

Multiple States Issue Alerts on Synthetic Cannabinoid Products

April 2018

Update - Indiana and Wisconsin (April 6, 2018)

Indiana State Department of Health and Wisconsin Department of Health Services also issue a warning about the dangers of synthetic cannabinoid product use, reporting cases in their respective states in which synthetic cannabinoid product users experienced symptoms similar to those experienced in Illinois. Read more about the warnings from the Indiana State Department of Health and the Wisconsin Department of Health Services.

Update - Maryland (April 5, 2018)

The Maryland Department of Health and Maryland Poison Center issued a memorandum yesterday to Emergency departments, emergency medical services, health care facilities, and local health departments reporting on a case in central Maryland in which a user of synthetic cannabinoids was hospitalized with symptoms similar to those experienced by cases in Illinois linked to synthetic cannabinoid product containing a rat poison that acts as an anticoagulant. Read more about this memorandum from the Maryland Poison Center.

Additionally, the Illinois Department of Public of Health has issued a second warning on April 4, 2018, stating that they have now received reports of 81 cases. Read more about this updated alert from the Illinois Department of Health.

The Illinois Department of Public Health (IDPH) has reported 56 cases of users of synthetic cannabinoid products experiencing severe bleeding, likely due to contamination. In each case, hospitalization was required for coughing up blood, blood in the urine, severe bloody nose, or bleeding gums. Two people have died.

IDPH does not yet know which product or products are associated with the reported emergencies and deaths. Nine people tested positive for a lethal rat poison called brodifacoum that acts as an anticoagulant (causing bleeding), thus suggesting that the drugs had been laced with this substance. Synthetic cannabinoid chemicals, while potentially dangerous, are not known to cause bleeding. IDPH’s investigation is ongoing.

Synthetic cannabinoids are chemicals related to THC (the active ingredient in marijuana), but often more potent, that are sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. These products are also known as herbal or liquid incense and are marketed under a wide variety of specific brand names.

IDPH is advising that anyone who has a reaction to synthetic cannabinoid products, such as severe bleeding, should call 911 or have someone take them to the emergency department immediately. Read more about this alert from the Illinois Department of Health.